Indiana, 2017

Hail and Damaging Winds in Indiana, September 4, 2017

September 4, 2017 · NWS IND · 3 events in 3 counties and zones

A northeast to southwest oriented band of showers and thunderstorms pushed east southeast through northern portions of central Indiana during the evening hours of September the 4th. A couple storms within the band produced damaging wind and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A northeast to southwest oriented band of showers and thunderstorms pushed east southeast through northern portions of central Indiana during the evening hours of September the 4th. A couple storms within the band produced damaging wind and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 4, 5:43 PM EST, 42 minutes earlier.

Area forecast discussion, Sep 4, 5:43 PM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
643 PM EDT Mon Sep 4 2017

.UPDATE...
The AVIATION section has been updated below.

&&

.SYNOPSIS...
Issued at 234 PM EDT Mon Sep 4 2017

A strong cold front moving through central Indiana will bring
showers and thunderstorms, some which could be severe, to the area
this evening and tonight. After that the area should see off and on
rain showers with upper energy spokes rotating through an upper
trough over the Great Lakes. High pressure will build in as the
upper trough moves off to the east by the end of the week.
Temperatures will run below normal from Tuesday onward.

&&

.NEAR TERM /This evening and tonight/...

Issued at 234 PM EDT Mon Sep 4 2017

A strong cold front entering from the northwest this evening will
bring a line of thunderstorms to central Indiana. Instability is
increasing across the area as temperatures have climbed to the mid
and upper 80s with dewpoints in the upper 60s as of 230 pm. High
resolution models show arrival of the convective line around 7 pm
in the northwest, 9 pm central, and 11 pm in the southeast.
Enhanced risk for severe continues over the northern half or so of
the area. While large hail and isolated tornadoes are still
listed as possible threats, think they are less likely given the
lack of cold air aloft for hail, and lack of strong low level
shear and low LCLs for tornadoes. Think the most likely threat
given the above and the linear mode expected would be damaging
winds. Should see weakening in the line as it moves into the
southeastern counties with instability dropping off by that point.

Chances for showers and some lower clouds will hang around in the
wake of the cold front for a few hours. Low temperatures in
northwestern counties will drop into the mid 50s with clearing skies
but in the southeast with more cloud cover should remain in the low
to mid 60s.  &&

.SHORT TERM /Tuesday through Thursday/...

Issued at 234 PM EDT Mon Sep 4 2017

Cool air will be advecting in Tuesday in the wake of the cold
frontal passage. Skies should clear during the night, but then will
see them fill back in during the day Wednesday as an upper wave
moves through the upper trough, interacting with moisture and warm
air from the Great Lakes. The cooler air aloft will allow for
destabilization and the formation of clouds and scattered showers,
with the highest chances in the north and northeast, tapering to
lesser chances to the southwest. These will dissipate with loss of
heating Wednesday evening. Thursday will be very similar to
Wednesday with its similar set up, thus look again for increasing
clouds and scattered showers in the afternoon with highs in the mid
60s to low 70s. Instability showers should be fairly shallow so will
leave thunder out at this point.

&&

.LONG TERM /Friday Night through Monday/...

Issued at 232 PM EDT Mon Sep 4 2017

ECMWF shows strong ridging with subsidence in place across Indiana
and the Ohio valley through next weekend. Furthermore...the ECMWF
suggests very large high pressure remaining in place at the
surface through the period stretching from the eastern Great Lakes
to the Central Mississippi Valley. Thus will continue with a dry
forecast...mostly clear nights...partly cloudy days and
temperatures below seasonal normals.

&&

.AVIATION (Discussion for the 050000Z TAF Issuance)...
Issued at 643 PM EDT Mon Sep 4 2017

MVFR/IFR conditions in convection during the first few hours of
the TAF period, then VFR conditions expected.

A line of convection will move through the area during the first few
hours of the TAF period. Some of the storms may be severe with gusts
of 50kt. MVFR/IFR conditions are possible in the convection.

Afterward drier air will gradually work into the area and will erode
lingering clouds. Winds will become northwest behind the convection
and will continue into Tuesday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP
LONG TERM....Puma
AVIATION...50
Hazardous weather outlook, Sep 4, 4:58 PM EST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
558 PM EDT Mon Sep 4 2017

INZ021-028>031-035>049-051>057-060>065-067>072-052200-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
558 PM EDT Mon Sep 4 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorms are expected, some of which will be severe.

HAZARDS: Isolated tornadoes, damaging winds, frequent lightning,
large hail, and heavy downpours.

TIMING: Now through 2 AM.

Discussion: Showers and thunderstorms will form along and ahead of a
cold front. Some of the storms could become severe at times.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: No hazardous weather is expected at this time.

Discussion: An upper low could generate rain showers at times on
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Sep 4, 6:22 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
722 PM EDT MON SEP 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TSTM WND GST     3 SSE DELPHI            40.54N 86.65W
09/04/2017  M56 MPH          CARROLL            IN   TRAINED SPOTTER

            MEASURED WITH MOBILE WEATHER STATION.
            RELAYED VIA AMATEUR RADIO.

&&

AW

The radar

The Indianapolis radar (KIND), 87 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Howard

When
September 4, 6:25 PM EST
Where
Howard County, 5.75 mi WSW of Kappa Corner
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.490, -86.366

A tree was reported down across County Road 1250 West due to damaging thunderstorm wind gusts. Report was relayed via Twitter.

Hail, Delaware

When
September 4, 8:05 PM EST to 8:07 PM EST
Where
Delaware County, 1.48 mi NNW of Muncie
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
40.200, -85.410

Thunderstorm Wind, Randolph

When
September 4, 8:40 PM EST
Where
Randolph County, 1.74 mi SE of Windsor
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.130, -85.200

An estimated 60 mph thunderstorm wind gust was observed in this location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722290, 722289, 722291.